How 5 rounds of Narcan possibly saved KCK police officer’s life

KANSAS CITY, Mo. (KCTV) – The Kansas City, Kansas Police Department is opening up about a medical emergency possibly due to fentanyl exposure.

Officer Dallas Thompson dropped to the ground. His team used five rounds of Narcan before emergency workers transported him to the hospital.

The community policing team is still emotional as they discuss what happened in January.

Officer Dallas Thompson says he thought of his daughters as he struggled for air and his vision went blurry. He could hear the rest of the team yelling and encouraging him to stay with them.

“It was really scary,” recalls Sgt. Lee Ann Shelton.

Shelton crouched next to Officer Dallas Thompson and encouraged him to breathe.

“You’re just in the heat of the moment and the only thing you care about is having the officer start breathing again,” Shelton said.

Everyday Community Policing

Officer Thompson and his team were helping deliver food to families in need through Harvesters at a local church.

They quickly switched gears to help in a burglary investigation. Eventually, a suspect was detained. Thompson did a quick pat-down while wearing gloves. He found pills crumpled in an envelope.

His captain called out that he recognized the pills- they could be laced with fentanyl. Thompson carefully removed his gloves. The envelope and pills were sealed in a special evidence bag.

It’s just one thing that haunts the team. No one broke protocol or made a mistake. They were careful. An officer still landed in the ER.

What happened next is told through direct interviews and body camera footage the team describes as “tough to watch.”

“It’s rough. It’s not easy to watch. You know the outcome. You know, it’s like watching a movie that you’ve already seen. You know how it’s going to resolve but it’s still difficult to watch,” said Captain Joseph Grasela III.

Within minutes of removing the gloves, Thompson fell straight backward and crashed to the ground. The team jumped into action.

“Seeing Dallas fall down like that. Instantly, I felt helpless. I felt like I was going to essentially watch my friend die,” said Captain Grasela.

Grasela remembers Dallas struggling to breathe and his bloodshot eyes.

The KCK Police Department is opening up about a suspected fentanyl overdose and how fast a response might have made all the difference.

“I’ve never seen eyes turn that bright red before. It was all of those blood vessels just struggling for air,” Captain Grasela said.

Training kicked in. Grasela grabbed his Narcan and delivered a powerful dose of the nasal spray which works to counteract opioids like Fentanyl. Additional officers poured into the scene and passed their Narcan to the Captain, too. The first few doses didn’t seem to help. Grasela switched nostrils and eventually delivered a total of five doses to Officer Thompson who confirms he felt like he was dying.

“If this thing was worth a million dollars, it’s priceless to me now,” Captain Grasela said while holding Narcan in his hand.

“You’re going to make it”

Officer Thompson lets his team tell what happened that day. He doesn’t remember much except struggling to breathe. He couldn’t communicate.

He remembers people yelling and encouraging him to hold on. His vision was blurry. He remembers thinking of his daughters and how he didn’t want them to grow up without a father. He explains his youngest daughter still doesn’t understand what happened to her dad.

ALSO READ: Should you buy Narcan? Here’s everything you need to know.

As an officer, he’s seen people overdose and not make it. He feels he was close to that edge.

Thompson was treated at KU. That’s because Narcan wears off quicker than powerful drugs. It’s simply a life-saving bridge so people can seek medical care.

The team points out Officer Thompson’s first words were for his partner who suffered a shoulder injury during the investigation. He was riding in another ambulance.

The KCK Police Department is opening up about a suspected fentanyl overdose and how fast a...
The KCK Police Department is opening up about a suspected fentanyl overdose and how fast a response might have made all the difference.(KCTV5)

“First thing Thompson said when he was starting to come through. He started yelling the officer’s name because he was exposed to the fentanyl as well,” said Sgt. Shelton.

Members of the community policing team always carried Narcan before… but some left it in their car. Now, they all carry it directly on their vests saying there’s no time to spare in an event like this.

“It’s not if it’s going to happen, it’s when. I think as a police department, we’ve done a much better job of making sure we’re ready when it happens again,” Captain Grasela said.

For more KCTV5 Investigates stories, click here.

EDITOR’S NOTE: KCTV5 has received responses questioning this medical event and potential exposure.

The officer’s medical records show he was treated for fentanyl exposure. There’s no mention of a panic attack.

The KCKPD tells us they trust the doctors who treated the officer and they are proud of the medical response.

As part of our reporting, we reached out the DEA who told us, “the potential exposure of our agents and task force officers to illicit fentanyl puts their safety and health on the line. Our agents carry Narcan with them and use PPE when handling suspected fentanyl. Suspected fentanyl is bagged as evidence with minimal handling and shipped to a DEA lab for evaluation.”

Source link

Similar Posts

Leave a Reply